Iatrogenic Papilledema in Pediatric Patients
Daniel J. Lattin, MD; Sharon Freedman, MD; Mays El-Dairi, MD
Duke University Eye Center
Introduction: To characterize the visual outcome in children with papilledema due to iatrogenic causes.
Methods: This ongoing retrospective study included children presenting to a pediatric neuro-ophthalmology clinic with papilledema caused by elevated intracranial pressure (ICP)>28 with normal neuroimaging. Those taking medications known to increase ICP were identified. Presenting and final visual function were evaluated.
Results: 11/53(21%) children with papilledema were attributed to an iatrogenic cause. Mean age was 16±1.6 years (range: 13-18). Potentially causative medications were: oral tetracyclines (4/11), subdermal hormonal birth control device (1/11), high dose oral emergency contraceptive (1/11), combination oral or subdermal contraceptive and tetracyclines (3/11), Accutane (1/11) and growth hormone (1/11). Of the 11 patients, 9 presented with new headaches, only 3 of whom had no subjective vision changes. One patient presented with light perception vision in one eye. Three presented with diplopia due to cranial nerve VI palsy. One patient was diagnosed on a routine eye exam, but had been having headaches. For final outcome, severe visual impairment (final vision 20/200 OD, 20/80 OS with severe visual field loss OU) was present in 1/11 children and moderate visual field loss in at least one eye was present in 4/11. Nine of 11 were weaned off acetazolamide by 1 year from diagnosis despite no weight change.
Discussion: Despite an FDA warning about papilledema on certain medications, it is an under-reported diagnosis.
Conclusion: Further prospective data is needed to describe the incidence of drug-related papilledema in order to implement appropriate screening strategies.
References: 1. Quinn AG, Singer SB, Buncic JR. Pediatric tetracycline-induced pseudotumor cerebri. J AAPOS 1999;3(1):53-7.